Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 809, NWS Jackson, MS

November 29, 2001Jasper County, Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 29, 2001, 11:17 AM CST for Jasper County, Newton County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 29, 2001, 11:17 AM CST (17:17 UTC)
Expired
Nov 29, 2001, 12:00 PM CST
In force
43 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jasper County, MS, Newton County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 8:15 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS54 KJAN 291717
SVRJAN
MSC061-101-291800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1117 AM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL NOON CST

* AT 1117 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF            
  CONEHATTA TO 7 MILES SOUTHWEST OF BAY SPRINGS...MOVING NORTHEAST   
  AT 50 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR CONEHATTA AT 1125 AM CST
  BE NEAR NEWTON AT 1135 AM CST
  BE NEAR UNION...DECATUR AT 1140 AM CST

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3258 8931 3181 8930 3203 8892 3257 8891

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 11:05 AM CST, 12 minutes earlier.

Area forecast discussion, Nov 29, 11:05 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1105 AM CST THU NOV 29 2001

HAVE CLEARED THE WEST HALF OF MISSISSIPPI FROM THE TORNADO WATCH.
ALSO HAVE ADJUSTED AFTERNOON TEMPS FOR THE STRONG COLD AIR ADVECTION
FROM THE WEST. ALSO WORDED IN FLOODING POSSIBLE IN THE WATCH AREA.

.JAN...
MS...FLOOD WATCH FOR TODAY
LA...FLOOD WATCH FOR TODAY
AR...FLOOD WATCH FOR TODAY

17

In the hours before

Special weather statement, Nov 29, 5:24 AM CST, 5 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0524 AM CST THU NOV 29 2001...CORRECTED 3RD PARAGRAPH...

...THUNDERSTORMS...
AN OUTBREAK OF SEVERE THUNDERSTORMS...SOME OF WHICH MAY PRODUCE
SIGNIFICANT WIND DAMAGE AND TORNADOES...IS EXPECTED ACROSS THE
REGION TODAY.

THUNDERSTORMS CONTINUE TO DEVELOP ALONG A STATIONARY FRONT
EXTENDING FROM NEAR TUPELO TO LAFAYETTE LOUISIANA. THE ATMOSPHERE
HAS BECOME VERY MOIST AND UNSTABLE ALONG AND EAST OF THE FRONT. A
SURFACE LOW WILL DEVELOP OVER LOUISIANA AND TRACK NORTHEAST OVER
THE STATE TODAY. AS THIS OCCURS...THUNDERSTORMS WILL INCREASE IN
COVERAGE FROM THE SOUTHWEST. WINDS IN THE LOWER AND MIDDLE LEVELS
OF THE ATMOSPHERE WILL INCREASE... RESULTING IN AN INCREASED RISK
OF SEVERE THUNDERSTORMS.

AS THE LOW PRESSURE SYSTEM INTENSIFIES AND MOVES NORTHEAST ACROSS
WESTERN MISSISSIPPI TODAY...THE THREAT OF SEVERE WEATHER IS EXPECTED
TO INCREASE. AS A STRONG COLD FRONT...ASSOCIATED WITH THE LOW MOVES
ACROSS THE REGION...A LINE OF THUNDERSTORMS WILL ACCOMPANY THE
FRONT. SOME OF THESE STORMS MAY PRODUCE SIGNIFICANT WIND DAMAGE OR
TORNADOES. SUPERCELL THUNDERSTORMS COULD ALSO DEVELOP AHEAD OF THE
LINE AND POSSIBLY PRODUCE TORNADOES.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION AND SHOULD BE
MONITORED CLOSELY TODAY.

...FLOODING...
A FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND NORTHERN AND WESTERN MISSISSIPPI ALONG
AND NORTHWEST OF A MERIDIAN...TO JACKSON...TO BROOKHAVEN LINE
THROUGH TODAY.

MUCH OF THE WATCH AREA HAS RECEIVED 3 TO 5 INCHES OF RAIN OVER
THE PAST 48 HOURS...WITH A FEW AREAS RECEIVING NEARLY 7 INCHES.
MORE HEAVY RAINFALL IS EXPECTED TODAY WITH WIDESPREAD AMOUNTS OF
2 TO 4 INCHES LIKELY. LOCALIZED AMOUNTS OF 4 TO 6 INCHES ARE
POSSIBLE. THE GROUND OVER THE WATCH AREA IS SATURATED...ANY
ADDITIONAL RAINFALL WILL LEAD TO FLOODING.

SOUTHEAST MISSISSIPPI HAS RECEIVED 1 TO 3 INCHES OF RAIN OVER THE
LAST 48 HOURS...WITH A FEW AREAS RECEIVING 3 TO 4 INCHES. SOME
PONDING...FLOODING OF LOW LYING AREAS AND SMALL STREAMS MAY
OCCUR.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Nov 29, 9:06 AM CST, 2 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0906 AM CST THU NOV 29 2001

...THUNDERSTORMS...
AN OUTBREAK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE
HAIL WILL OCCUR OVER MUCH OF MISSISSIPPI TODAY. STORMS EAST OF
THE MISSISSIPPI RIVER WILL HAVE THE POTENTIAL TO INTENSIFY
QUICKLY AND PRODUCE TORNADOES. NUMEROUS SEVERE THUNDERSTORMS WILL
DEVELOP OVER MISSISSIPPI TODAY... SEVERE STORMS WILL BE ISOLATED
OVER NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS.

THUNDERSTORMS OVER WEST AND CENTRAL MISSISSIPPI WILL INCREASE IN
COVERAGE AND INTENSITY THIS MORNING AS A STRONG UPPER LEVEL LOW
OVER EAST TEXAS PIVOTS INTO WEST MISSISSIPPI. THE AIR MASS OVER
THE REGION REMAINS VERY MOIST AND UNSTABLE DUE TO STRONG
SOUTHERLY FLOW THAT SET UP AHEAD OF A STALLED COLD FRONT NEAR THE
MISSISSIPPI RIVER. AS THE UPPER SYSTEM SHIFTS THIS
WAY...CONVECTION WILL INCREASE RAPIDLY AND NUMEROUS SEVERE
THUNDERSTORMS WILL DEVELOP OVER MISSISSIPPI. THESES STORMS WILL
PRODUCE DAMAGING WIND AND LARGE HAIL AND A FEW STORMS WILL LIKELY
PRODUCE TORNADOES. THUNDERSTORMS WEST OF THE MISSISSIPPI RIVER
WILL BE ELEVATED ABOVE THE COLD AIR BEHIND THE COLD FRONT AND
SEVERE THUNDERSTORM DEVELOPMENT WILL BE MORE ISOLATED. THE
PRIMARY SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE
HAIL.

THE SEVERE WEATHER THREAT WILL DIMINISH THIS EVENING AS THE COLD
FRONT AND UPPER LOW SYSTEM MOVE EAST OF MISSISSIPPI.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION AND SHOULD BE
MONITORED CLOSELY TODAY.

...FLOODING...
A FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND NORTHERN AND WESTERN MISSISSIPPI ALONG
AND NORTHWEST OF A MERIDIAN...TO JACKSON...TO BROOKHAVEN LINE
THROUGH TODAY.

MUCH OF THE WATCH AREA HAS RECEIVED 3 TO 5 INCHES OF RAIN OVER
THE PAST 48 HOURS...WITH A FEW AREAS RECEIVING NEARLY 7 INCHES.
MORE HEAVY RAINFALL IS EXPECTED TODAY WITH WIDESPREAD AMOUNTS OF
2 TO 4 INCHES LIKELY. LOCALIZED AMOUNTS OF 5 TO 7 INCHES ARE
POSSIBLE. THE GROUND OVER THE WATCH AREA IS SATURATED...ANY
ADDITIONAL RAINFALL WILL LEAD TO FLOODING.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Nov 29, 10:43 AM CST, 34 minutes before
MSZ018-019-025>066-072>074-291900-

SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE JACKSON MS
1043 AM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF
TORNADO WATCH 838. COUNTIES CANCELED INCLUDE:

IN NORTH MISSISSIPPI:
BOLIVAR...SUNFLOWER...LEFLORE...WASHINGTON...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...ISSAQUENA...SHARKEY...YAZOO...WARREN...HINDS...
CLAIBORNE...COPIAH...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...FRANKLIN...LINCOLN...

THIS INCLUDES THE CITIES OF...BELZONI...BROOKHAVEN...CLEVELAND...
FAYETTE...GREENVILLE...GREENWOOD...HAZLEHURST...INDIANOLA...
JACKSON...MAYERSVILLE...MEADVILLE...NATCHEZ...PORT GIBSON...
ROLLING FORK...VICKSBURG...YAZOO CITY...

TORNADO WATCH 838 REMAINS VALID UNTIL 100 PM CST THURSDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
GRENADA...CARROLL...MONTGOMERY...WEBSTER...CLAY...LOWNDES...
CHOCTAW...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
HOLMES...ATTALA...WINSTON...NOXUBEE...MADISON...LEAKE...NESHOBA...
KEMPER...RANKIN...SCOTT...NEWTON...LAUDERDALE...SIMPSON...SMITH...
JASPER...CLARKE...

IN SOUTH MISSISSIPPI:
LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION...LAMAR...
FORREST...

THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON...
CANTON...CARROLLTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS...
DE KALB...DECATUR...EUPORA...FOREST...GRENADA...HATTIESBURG...
KOSCIUSKO...LAUREL...LEXINGTON...LOUISVILLE...MACON...MENDENHALL...
MERIDIAN...MONTICELLO...PHILADELPHIA...PRENTISS...PURVIS...QUITMAN...
RALEIGH...STARKVILLE...WEST POINT...WINONA...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 10:09 PM CSTFlash Flood WarningJANAdams3 hr
Nov 28, 10:32 PM CSTSevere Thunderstorm WarningJANAdams43 min
Nov 28, 10:42 PM CSTSevere Thunderstorm WarningJANFranklin33 min
Nov 28, 11:08 PM CSTSevere Thunderstorm WarningJANJefferson37 min
Nov 28, 11:30 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah45 min
Nov 29, 12:14 AM CSTFlash Flood WarningJANWashington3 hr
Nov 29, 12:48 AM CSTSevere Thunderstorm WarningJANFranklin27 min
Nov 29, 1:33 AM CSTSevere Thunderstorm WarningJANFranklin32 min
Nov 29, 4:56 AM CSTSevere Thunderstorm WarningJANChoctaw34 min
Nov 29, 8:15 AM CSTSevere Thunderstorm WarningJANCopiah, Lawrence, Simpson45 min
Nov 29, 8:15 AM CSTSevere Thunderstorm WarningJANLincoln45 min
Nov 29, 8:57 AM CSTTornado WarningJANRankin, Simpson48 min
Nov 29, 10:06 AM CSTSevere Thunderstorm WarningJANLawrence34 min
Nov 29, 10:22 AM CSTSevere Thunderstorm WarningJANLamar, Marion53 min
Nov 29, 10:27 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis48 min
Nov 29, 10:47 AM CSTSevere Thunderstorm WarningJANRankin, Scott, Simpson, Smith53 min
Nov 29, 10:51 AM CSTSevere Thunderstorm WarningJANForrest49 min
Nov 29, 10:56 AM CSTTornado WarningJANScott34 min
Nov 29, 10:59 AM CSTSevere Thunderstorm WarningJANClay16 min
Nov 29, 11:04 AM CSTTornado WarningJANLeake41 min
Nov 29, 11:11 AM CSTTornado WarningJANForrest, Lamar34 min
Nov 29, 11:22 AM CSTTornado WarningJANAttala38 min
Nov 29, 11:24 AM CSTTornado WarningJANJones51 min
Nov 29, 11:31 AM CSTSevere Thunderstorm WarningJANNeshoba, Winston59 min
Nov 29, 11:40 AM CSTTornado WarningJANChoctaw50 min
Nov 29, 11:52 AM CSTSevere Thunderstorm WarningJANWebster38 min
Nov 29, 12:19 PM CSTSevere Thunderstorm WarningJANNewton41 min
Nov 29, 12:28 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale47 min
Nov 29, 12:30 PM CSTSevere Thunderstorm WarningJANNeshoba, Winston45 min
Nov 29, 12:42 PM CSTSevere Thunderstorm WarningJANOktibbeha33 min
Nov 29, 12:43 PM CSTTornado WarningJANLauderdale47 min
Nov 29, 12:52 PM CSTTornado WarningJANKemper38 min
Nov 29, 12:55 PM CSTSevere Thunderstorm WarningJANClay35 min
Nov 29, 12:57 PM CSTSevere Thunderstorm WarningJANNoxubee33 min
Nov 29, 1:59 PM CSTSevere Thunderstorm WarningJANLowndes, Noxubee31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.